New York, 2017

Flash Flooding in New York, August 2, 2017

August 2, 2017 · NWS OKX · 2 events in 2 counties and zones

An approaching upper level disturbance combined with increasing instability resulted in the development of afternoon showers and thunderstorms. 5 or greater, these storms produced isolated flash flooding across parts of New York City and the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching upper level disturbance combined with increasing instability resulted in the development of afternoon showers and thunderstorms. With weak steering flow and precipitable water values of 1.5 or greater, these storms produced isolated flash flooding across parts of New York City and the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 1:15 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 2, 1:15 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
215 PM EDT Wed Aug 2 2017

.SYNOPSIS...
High pressure will remain over the Western Atlantic through
Thursday. A westward extension of the Bermuda high builds
towards the area Thursday night and Friday. A cold front
approaches from the northwest Friday night, then crosses the
Tri-State from Saturday into Saturday night. High pressure then
builds over the area through Sunday night. This high slowly
retreats to the northeast as an area of low pressure rides along
a stalled frontal boundary to our south Monday and Monday
night, exiting east on Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast updated mainly to PoPs to account for shower and
thunderstorm development that has occurred early this aftn. Also
added the possibility of at least small hail as stronger
updrafts may interact with 700-900 J/KG of CAPE in the hail
growth region along with web bulb zero heights around 11.5 kft.

Main focus today is convective potential. A couple of weak
shortwaves to our west will be pivoting around a broad upper
level trough across the eastern US. A surface trough will also
set up near the Hudson River corridor into interior southern
Connecticut. Despite a decent amount of high clouds, instability
will continue to increase into the afternoon, and marginally
unstable mid level lapse rates will spread east across the tri
state area. Focus for convection will be from the weak
shortwaves, surface trough, and any interactions with sea
breezes.

Shear is relatively weak and supportive of pulse convection,
although development along outflow boundaries could create some
multicell clusters. Thunderstorm movement will be slow due to
weak winds in the atmosphere, thus locally heavy rainfall with
minor urban flooding will be the main threat. Localized flash
flooding, primarily over urban areas as it has been dry
recently, cannot be ruled out. Convection is not expected to be
widespread, so with the conditional nature of flash flooding,
will hold off on issuing a flood watch at this time. Gusty winds
cannot be ruled out either with deeper convection, but will
likely remain below severe criteria.

With all of this in mind, the best chance for showers and
thunderstorms exists from NYC on NW and into interior CT.
Coverage will be scattered and have continued to forecast high
chance PoPs here, which decreases heading south and east with
slight chance over eastern Long Island and SE CT. This is due to
a greater influence from onshore winds/marine layer and thus
less instability.

High temperatures today will be in the middle and upper 80s for most
locations, with upper 70s and lower 80s along the immediate
coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Convection will continue into the early evening before weakening
after sunset with loss of heating and with best shortwave forcing
passing to the NE. Upper level moisture remains high with broad
upper troughing to the west, so mostly cloudy skies expected
overnight. Patchy fog is also possible away from the NYC metro
early Thursday morning.

Broad upper troughing continues on Thursday, but there does not
appear to be a well defined shortwave as was the case on Wednesday.
Mainly diurnally driven convection is anticipated, with lower
coverage compared to Wednesday. Flow remains weak, so locally heavy
rainfall is possible as any storm would be slow moving.

Near seasonable high temperatures are forecast on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A weak northern stream 700-500 hPa ridge transits the area Thursday
night, this will serve as a limiting factor for any convection.
However, do have slight chance pops mainly over NW zones, as impacts
of upstream convection on upper air pattern that far out are hard to
nail down, so the idea of convection into the night of the GFS/NAM
cannot be completely ruled out.

The region then remains under SW flow aloft Friday-Friday night, and
with no notable shortwave progged through the area, would expect
mainly pulse diurnally driven convection, mainly over the interior
into Friday evening, as onshore flow will enable local marine
influence to serve as a limiting factor for coastal zones. An
approaching cold front could trigger some showers/storms late Friday
night over far western zones, so have slight chance pops to reflect
this.

The axis of a closed upper low over SE Canada moves into the region
on Saturday, this should trigger some scattered showers and
thunderstorms with its passage. With CAPEs forecast to be around
1000-2000 J/kg (mainly over W 1/2 of CWA) and the region being in
the right rear quadrant of an 85+ kt 300 hPa jet, there is some
potential for some strong to possibly severe storms, mainly across
NE NJ/Lower Hudson Valley/SW CT and possibly into remainder of the
NYC metro.

The trough axis lifts to the NE Saturday night, but other than maybe
some lingering convection over SE CT early, it should be dry.

SW flow aloft Sunday and Sunday night with no shortwaves of note
embedded in the flow should allow for both periods to be dry, with
not to much in the way of cloud cover.

Models then differ on handling of a northern stream shortwave trough
early next week. The ECMWF is more progressive, while the GFS/CMC
are slower and a bit stronger. The net result should be the same,
with a low riding along a frontal boundary stalled to our south. The
main issue is timing of precipitation, and amount. Both models have
been consistent in their solutions, so have gone with a compromise
between the two camps given the inherent uncertainty this far out.
For now, limit chance pops to W zones Monday afternoon, then have
everywhere Monday night. For now only have slight chance pops on
Tuesday, but if slower solutions are right, could be a rainy Tuesday
as well.

Temperatures should be near normal Thursday night-Saturday, then
below normal Saturday night-Sunday. Lows Sunday night and Monday
night should be near normal and highs Monday-Tuesday below
normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TSTMS drifting NNE over over NJ, the Lower Hudson Valley and
interior CT as of 18Z. Expecting more of a stratiform -RA for
the NY Metro terminals with strongest convection to the west.
Convection will weaken and dissipate with loss of heating this
evening.

VFR overnight with some light fog in rural terminals.

At the surface, light southerly flow prevails.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: TS should remain outside of 10 NM North and
West of the immediate terminal.

KLGA TAF Comments: Mainly VFR with occasional -RA this
afternoon with the VCTS expected to the west.

KEWR TAF Comments: TS are expected throughout the afternoon -
but mainly just west of the immediate terminal.

KTEB TAF Comments: TS are expected throughout the afternoon -
but mainly just west of the immediate terminal.

KHPN TAF Comments: TS are expected throughout the afternoon with
the possibility of TS at the immediate terminal though 22Z.

 KISP TAF Comments: Isolated to scattered TS are expected to
remain north and west of the terminal and outside of 10 NM this
afternoon.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU AFTN-FRI...VFR, but with Isolated TSRA inland each
afternoon. Areas of MVFR BR/HZ around sunrise Friday morning at
rural area terminal. S-SW wind 10-15kt. G20KT possible late
Friday coastal terminals.
.SAT...VFR. SCT TSRA.
.SUN...VFR.
.MON...Becoming MVFR-IFR thought the day with increasing chances
for RA. SE surface wind 15-20 KT.

&&

.MARINE...
Made minor changes this update to reflect the latest trends in
observations and guidance. The forecast appears on track.

A relaxed pressure gradient over the region through Sunday will
limit winds to around 10 kt or less, except up to 15 kt in
seabreezes in the NY Bight area each afternoon and evening today
through Friday. Given these relatively light winds and no
significant swell, seas/waves will remain well below small-craft
levels through Sunday as a result.

&&

.HYDROLOGY...
Locally heavy rainfall is possible with any stronger convection
through Saturday, with nuisance flooding of urban/poor drainage
areas the main threat. There is at least a low chance of
localized urban flash flooding today. Otherwise, no significant
hydrologic impacts are expected through at least Monday
morning.

There is some potential for widespread rainfall from Monday possibly
into Tuesday. At this time, it is to early to specify any amounts or
impacts during this time frame.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Maloit/DS
NEAR TERM...JC/DS
SHORT TERM...DS
LONG TERM...Maloit
AVIATION...Tongue
MARINE...Maloit/DS
HYDROLOGY...Maloit/DS
Hazardous weather outlook, Aug 2, 2:47 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 AM EDT Wed Aug 2 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-030800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 2, 1:27 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New York NY
227 PM EDT WED AUG 2 2017

CTZ005-006-021915-
Northern Fairfield-Northern New Haven-
227 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...

At 227 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Brookfield to Middlebury. Movement was
east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Waterbury, Danbury, Naugatuck, Southbury, Wolcott, Newtown, Cheshire,
Bethel, Brookfield, New Fairfield, Middlebury, Oxford and Roxbury
Falls.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4155 7294 4139 7334 4148 7349 4150 7338
      4149 7337 4147 7331 4149 7333 4151 7332
      4151 7316 4156 7316 4157 7309 4159 7308
      4159 7306 4161 7305 4162 7302 4163 7302
      4164 7298 4164 7294
TIME...MOT...LOC 1827Z 260DEG 13KT 4145 7338 4153 7315

JMC
Local storm report, Aug 2, 1:30 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLASH FLOOD      WAYNE                   40.95N  74.25W
08/02/2017                   PASSAIC            NJ   DEPT OF HIGHWAYS

            NJ 23 AT WILLOWBROOK BLVD ALL LANES CLOSED DUE TO
            FLOODING.

&&

FIG
Local storm report, Aug 2, 1:42 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
242 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      WAYNE                   40.95N  74.25W
08/02/2017                   PASSAIC            NJ   LAW ENFORCEMENT

            WILLOWBROOK BLVD. AT NORTH LEG ROAD CLOSED WITH CARS
            STUCK IN WATER

&&

CORRECTED EVENT TIME

FIG
Local storm report, Aug 2, 1:48 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
248 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GARDNERTOWN             41.53N  74.06W
08/02/2017                   ORANGE             NY   TRAINED SPOTTER

            MULTIPLE TREES DOWN

&&

CJB
Special weather statement, Aug 2, 1:57 PM EST, 42 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT WED AUG 2 2017

CTZ009-021945-
Southern Fairfield-
257 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD COUNTY...

At 257 PM EDT, a strong thunderstorm was located near Fairfield, or
near Norwalk, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Westport around 330 PM EDT.
  Bridgeport and Fairfield around 345 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7311 4115 7316 4115 7319 4114 7321
      4114 7323 4112 7323 4111 7326 4112 7329
      4111 7330 4110 7334 4109 7335 4108 7335
      4106 7338 4118 7337 4120 7333
TIME...MOT...LOC 1857Z 204DEG 9KT 4108 7330

JMC
Special weather statement, Aug 2, 2:06 PM EST, 33 minutes before
Special Weather Statement
National Weather Service New York NY
306 PM EDT WED AUG 2 2017

NJZ002-NYZ067-021945-
Western Passaic-Orange-
306 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASSAIC AND
SOUTHEASTERN ORANGE COUNTIES...

At 305 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middletown to near Vernon Valley.
Movement was east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Middletown, Ringwood, Monroe, Warwick, Goshen, Chester, Greenwood
Lake, Florida, Harriman, Unionville, Upper Greenwood Lake, Kiryas
Joel, Scotchtown, Mechanicstown and Westtown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 7440 4130 7403 4111 7427 4117 7440
      4120 7437 4130 7457
TIME...MOT...LOC 1905Z 284DEG 11KT 4146 7435 4128 7448

JMC

The radar

The Albany radar (KENX), 115 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
August 2, 2:39 PM EST to 3:09 PM EST
Where
Orange County, 0.8 mi NNW of Walden to 0.86 mi NNW of Walden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.560, -74.187

East Main Street in Walden was closed due to flooding.

Flash Flood, Bronx

When
August 2, 4:37 PM EST to 5:07 PM EST
Where
Bronx County, 0.6 mi ESE of Williams Bridge to 0.62 mi ESE of Williams Bridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.876, -73.870

Bronx Boulevard was closed at Magenta Street in the Bronx due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717841, 717842.